MAUDE Adverse Event Report: THE MAGSTIM COMPANY LIMITED NEUROSIGN CONCENTRIC PROBE

THE MAGSTIM COMPANY LIMITED NEUROSIGN CONCENTRIC PROBE
Model Number 3600-00-TE
Health Effect - Clinical Code Facial Nerve Paralysis (1846)
Date of Event 06/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Please note that this report relates to report number 8021774-2018-00001.Magstim is currently awaiting the neurosign 100 device back from the customer for investigation of the device.Magstim could not investigate the functionality of the probe that was used during the surgery as this was discarded.Nevertheless, the hospital personnel were able to recover the packaging and the batch number could be confirmed.A batch record review was performed for this lot number, which confirmed that there were no anomalies for this batch.In addition to this, two retained samples were tested of this batch (electrical performance), which showed that these probes were functioning as required.Moreover, the tip was inspected under the microscope (50x magnification) and both tips did not show any deviations or abnormalities.All probes are checked for functionality before leaving the manufacturing site and will not be released if not functioning.Although the outcome of the neurosign 100 investigation is not yet available, an analysis was made by our neurosign business manager on the event.He advised that the used probe (concentric probe) would not be suitable for middle ear procedures, as the probe does not stimulate through bone.Different probes are available for this part of the ear.This information is available in brochure neurosign stimulating probes© 2017 - marketing document number: (b)(4) (available upon request).Without full investigation results available at this point, a final root cause cannot yet be determined.Magstim will inform you as soon as the results of the device investigation of the neurosign 100 are available.
 
Event or Problem Description
Patient (b)(6) (f, (b)(6)), underwent a stapedectomy surgery indicated for otosclerosis on the (b)(6) 2018.The patient had an aberrant facial nerve.During the surgery a neurosign 100 and a neurosign concentric probe were used for nerve monitoring.As reported by the customer, the device did not identify direct stimulation or manipulation of the nerve.The patient was reviewed in the recovery unit (pacu) after the surgery, where the surgeon noticed facial asymmetry, or also reported as partial facial palsy, which could potentially be a permanent injury.
 
Additional Manufacturer Narrative
Please note that this report relates to report number 8021774-2018-00001.Neurosign concentric probe: magstim could not investigate the functionality of the probe that was used during the surgery as this was discarded.Nevertheless, the hospital personnel were able to recover the packaging and the batch number could be confirmed.A batch record review was performed for this lot number, which confirmed that there were no anomalies for this batch.In addition to this, two retained samples were tested of this batch (electrical performance), which showed that these probes were functioning as required.Moreover, the tip was inspected under the microscope (50x magnification) and both tips did not show any deviations or abnormalities.All probes are checked for functionality before leaving the manufacturing site and will not be released if not functioning.The neurosign 100 and associated accessories (preamplifier and stimulator pod) were received for investigation at magstim.Inspection of the n100 exterior showed no signs of damage.During test, a pre-amplifier, a stimulator pod and a bipolar probe were connected to the device.Patient leads were connected between the pre-amplifier and a damp (salt water) sponge.The sponge was stimulated with the probe at various current values.During stimulation, movement was seen on both bar graphs and an audible response was heard from the speaker.The current confirm led was also seen to light during stimulation.This indicates that the product works as intended.The service department confirmed that the whole system as returned was tested, as well as the individual components on their own, which showed no defects related to the issue reported.An analysis was made by our neurosign business manager on the event.He advised that the used probe (concentric probe) would not be suitable for middle ear procedures, as the probe does not stimulate through bone.Different probes are available for this part of the ear.This information is available in brochure neurosign stimulating probes© 2017 - marketing document number: nmk1702-02 (available upon request).Other potential root causes could relate to a faulty probe (unlikely), the inappropriate current being used or surgical error.As the most likely root cause appears to relate to the incorrect probe used for this particular surgery, magstim decided to generate a training course, especially tailored for new zealand; there is no evidence to suggest a wider issue at this point.This training course has been scheduled for september 2018 and will have a focus on the use of intraoperative nerve monitoring and the use of stimulating probes during these surgeries.This training will be provided by neurosign's business manager, who has over 25 years of experience with intraoperative nerve monitoring.

Brand Name
NEUROSIGN CONCENTRIC PROBE
Common Device Name
NEUROSIGN CONCENTRIC PROBE
Manufacturer (Section D)
THE MAGSTIM COMPANY LIMITED
whitland industrial estate
spring gardens
whitland, carmarthenshire SA34 0HR
UK  SA34 0HR
MDR Report Key7657793
Report Number8021774-2018-00002
Device Sequence Number11141136
Product Code GXZ
UDI-Device Identifier05060229530660
UDI-Public05060229530660
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
K050325
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other
Remedial Action Patient Monitoring
Type of Report Initial,Followup
Report Date (Section B) 06/25/2018
Report Date (Section F) 06/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/15/2018
Device Model Number3600-00-TE
Device Lot Number030910
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Device Age35 MO
Event Location Hospital
Date Report to Manufacturer06/25/2018
Initial Date Received by Manufacturer 06/25/2018
Supplement Date Received by Manufacturer06/25/2018
Initial Report FDA Received Date07/03/2018
Supplement Report FDA Received Date07/31/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
KTP LASER; NEUROSIGN 100; SKEETER DRILL; KTP LASER; NEUROSIGN 100; SKEETER DRILL
Outcome Attributed to Adverse Event Disability;
Patient Age35 YR
Patient Weight69